New Mexico, 2025

Hail and Damaging Wind in New Mexico, June 2, 2025

June 2, 2025 · NWS MAF · 2 events in 2 counties and zones

An incoming trough, upslope flow, and a somewhat weak dryline resulted in the development of scattered thunderstorms across Southeast New Mexico and West Texas. A few of these storms became severe, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An incoming trough, upslope flow, and a somewhat weak dryline resulted in the development of scattered thunderstorms across Southeast New Mexico and West Texas. A few of these storms became severe, producing damaging winds and large hail. The two most notable storms occurred in Fort Stockton and Pleasant Farms. Microbursts in these locations resulted in winds in excess of 100 mph and widespread damage to roofs and mobile homes. Two people were injured in Pleasant Farms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 2, 1:00 PM MST, 38 minutes earlier. Its key messages:

  • Updated at 254 PM CDT Mon Jun 2 2025
  • Scattered to numerous showers and thunderstorms will develop across areas especially along and east of the Pecos River late this afternoon into this evening. A few storms could become severe and become capable of producing localized damaging wind gusts and large hail.
  • Rain/storm chances continue through Thursday. A few strong to severe storms may be possible each afternoon through mid-week. Currently, damaging winds look to be the main concern.
  • Much warmer temperatures arrive Friday with many locations expected to reach the triple digits this weekend.
Area forecast discussion, Jun 2, 1:00 PM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
300 PM CDT Mon Jun 2 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 254 PM CDT Mon Jun 2 2025

- Scattered to numerous showers and thunderstorms will develop
  across areas especially along and east of the Pecos River late
  this afternoon into this evening. A few storms could become
  severe and become capable of producing localized damaging wind
  gusts and large hail.

- Rain/storm chances continue through Thursday. A few strong to
  severe storms may be possible each afternoon through mid-week.
  Currently, damaging winds look to be the main concern.

- Much warmer temperatures arrive Friday with many locations
  expected to reach the triple digits this weekend.

&&

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 254 PM CDT Mon Jun 2 2025

An upper-level shortwave trough located across southeastern Arizona
and southwestern New Mexico this afternoon will translate eastward
toward southeast New Mexico and west Texas late this afternoon into
this evening. Deep layer moisture and ascent ahead of this feature
will increase across our region through the evening hours,
especially over locations along and east of the Pecos River.
Scattered to locally numerous showers and thunderstorms are
subsequently expected to develop through the evening hours, with the
best rain chances (40-60%) highlighted over portions of southeast
New Mexico, the Trans Pecos, and Permian Basin. Effective bulk shear
is forecast to increase to 35-45 kt with the approach of the
shortwave trough this afternoon/evening, while CAPE values increase
to 1500-3000 J/KG over these areas. The combination of the shear and
buoyancy will favor the potential for a few severe storms east of
the Pecos River this afternoon into this evening, with localized
damaging wind gusts and quarter size hail possible with a few of the
stronger cells. Isolated to scattered showers/storms will linger
into the evening/night-time hours over the Permian Basin and Lower
Trans Pecos region as the shortwave trough progresses eastward over
these locations. A drier zonal flow aloft looks to take shape across
much of our area on Tuesday. A dry line should advance into the
central/eastern Permian Basin by late Tuesday afternoon, before a
cold front pushes into southeast New Mexico and portions of west
Texas Tuesday evening/night. Isolated showers and storms (~20%) may
develop east of the dryline over the eastern Basin late Tuesday
afternoon, with a lingering low (20-30%) chance of storms may
continue into Tuesday evening over these areas along the advancing
boundary.

Lows tonight will range in the 60s and 70s over most areas, while
highs on Tuesday should reach into the 90s for most (except 80s in
the mountains and up to 100-105 degrees along the Rio Grande).
Cooler low temperatures in the mid to upper 50s are anticipated over
portions of southeast New Mexico and the northern Permian Basin
behind the front Tuesday night, while lows elsewhere otherwise
continue to range in the 60s and 70s.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 254 PM CDT Mon Jun 2 2025

Cooler temperatures kick off the long-term period as the cold front
stalls within the region. Wednesday high temperatures are forecasted
to be in the upper 70s to mid 80s for areas north of Interstate 10,
while locations south of the interstate in the mid 80s to 90s.
Guidance has been in good agreement with the frontal boundary
stalling in the higher terrain through Thursday. The boundary will
also bring consistent low to medium (20-50%) rain/storm chances
regionwide during this timeframe with the greatest chances in the
Davis Mountains. Severe concerns for Wednesday and Thursday remain
low. Similar severe weather setups compared with Monday and Tuesday
look to be in store. Forecast soundings depict "inverted-V"
profiles, along with weak shear, signaling a damaging wind threat
for the strongest storms. Another concern to consider will be the
potential for heavy rainfall. Guidance also portrays high
Precipitable Water (PWAT) values ranging from 1.1 to 1.5 inches
nearly exceeding the daily maximum amount per SPC climatology. These
high PWATs indicate the potential for heavy rainfall which could
lead to certain areas receiving flash flooding. Storm motions appear
to not be too slow, mitigating the threat of flash flooding.
Storm coverage will remain scattered to isolated both of these
days. In addition to the storm chances, breezy to windy conditions
look favorable on Thursday through Thursday night across the
region due to being in the transitionary position between a
developing low pressure system and a surface high pressure system.
High temperatures are forecasted to be a touch warmer on Thursday
as geopotential thicknesses increase.

The precipitation chances quickly diminish heading into Friday
afternoon as upper-level ridging begins to take place. This will
allow much warmer high temperatures to return this weekend with
widespread temperatures reaching the mid 90s to lower triple digits.
Triple digit temperatures expand regionwide by Sunday, increasing
heat risk concerns.

Lamberson

&&

.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Mon Jun 2 2025

A narrow band of light to occasionally moderate rain showers
moving across southeast NM and the Trans Pecos region should
continue to weaken early this afternoon, but additional isolated
to scattered showers and thunderstorms are expected to develop
across the region this afternoon into early this evening. This
activity could develop some of the local terminals, so have
maintained the PROB30 wording for TSRA through around 03Z this
evening. VFR should otherwise prevail across the region with gusty
southerly to southwesterly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  93  60  81 /  50  20  20  10
Carlsbad                 67  94  63  82 /  30   0  10  10
Dryden                   73  99  73  91 /  50  10  10  20
Fort Stockton            69  95  66  85 /  60   0  10  40
Guadalupe Pass           63  86  59  77 /  20   0   0  10
Hobbs                    64  89  57  80 /  40   0  10  10
Marfa                    61  89  59  85 /  30   0   0  30
Midland Intl Airport     70  94  62  82 /  50   0  10  10
Odessa                   69  93  61  81 /  50   0  10  10
Wink                     68  96  64  84 /  40   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...21
LONG TERM....11
AVIATION...21

In the hours before

Special weather statement, Jun 2, 12:21 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
121 PM MDT Mon Jun 2 2025

NMZ028-022000-
Eddy County Plains NM-
121 PM MDT Mon Jun 2 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL EDDY COUNTY THROUGH 200
PM MDT...

At 120 PM MDT, Doppler radar was tracking strong thunderstorms that
were scattered along a line extending from 9 miles south of Brantley
Lake State Park to Carlsbad to 8 miles east of Avalon. Movement was
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Carlsbad North, Lake
Avalon, Otis, Cavern City Air Terminal, and Living Desert State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3271 10427 3279 10400 3275 10386 3259 10383
      3232 10399 3227 10430 3234 10450 3240 10455
      3254 10444
TIME...MOT...LOC 1920Z 219DEG 22KT 3242 10442 3237 10424 3253 10410

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

21
Special weather statement, Jun 2, 12:55 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
255 PM CDT Mon Jun 2 2025

TXZ075-274-022045-
Pecos TX-Reeves County Plains TX-
255 PM CDT Mon Jun 2 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PECOS AND
SOUTHEASTERN REEVES COUNTIES THROUGH 345 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saragosa, or 23 miles southeast of Toyah, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Verhalen.

This includes Interstate 10 between mile markers 215 and 221.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3096 10360 3110 10368 3130 10330 3101 10318
TIME...MOT...LOC 1955Z 250DEG 18KT 3105 10356

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

21

The radar

The Holloman AFB radar (KHDX), 189 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Eddy

When
June 2, 1:38 PM MST to 1:48 PM MST
Where
Eddy County, 1.36 mi WNW of Carlsbad
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
32.430, -104.250

Dime-size hail was reported in Carlsbad. The time of occurrence is estimated from radar.

Thunderstorm Wind, Lea

When
June 2, 4:00 PM MST to 4:06 PM MST
Where
Lea County, 0.5 mi S of Jal Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.123, -103.151

Power lines were reported down at mile markers 53-55 on Highway 128 east of Jal. The time of occurrence is estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260992, 1260999.